Twitter Linked-in Infertility Youtube Pinterest Google Plus Facebook

Use Of Combined Oral Contraceptive In Healthy Women May Be Associated With Significantly Lower QOL On Specific Measures, Study Finds.

April 28, 2017

Use Of Combined Oral Contraceptive In Healthy Women May Be Associated With Significantly Lower QOL On Specific Measures, Study Finds.

This is an area that I have been looking at for some time. My observations include the fact that a large proportion of women coming to us on oral contraceptive pills complaining of depression, mood changes, anxiety, sleep disturbance, night sweats (very common) weight gain, and decreased libido. This is perplexing because these are the symptoms of low estrogen. The study author gives this statement which I think is very true: “Despite the fact that an estimated 100 million women around the world use contraceptive pills we know surprisingly little today about the pill’s effect on women’s health.”

As a resident in the late 1980’s we were taught that the amount of estrogen given in the birth control pill was roughly 5+ times greater than the ovaries produced. That was a given that everyone accepted. Therefore no woman on the pill could have low estrogen!! The progesterone component of the pill turns off all estrogen production from the ovaries such that the only estrogen found in women on OCP’s is that in the pill itself. Estrogen in the birth control pill is not 17B estradiol, but ethinyl estradiol, which is not a bad thing, but can’t be measured in the blood. In the late 80’s, the amount of this estrogen in the pill was roughly 50 micrograms. Most pills today are less than 20 and many have only 10 micrograms of estrogen. This is a dramatic decrease.

Today in OB/GYN training, the old adage of excessive estrogen in the birth control pill has persisted and no one believes that pill users are under estrogenized. Even in the late 80’s with 50mcg pills, we heard complaints of night sweats in some patients a sign that estrogen levels are near menopausal. Now however, we see this in more than 50% of pill users. Libido is down in nearly all patients. In our practice for menopausal women, we monitor estrogen levels and have been for years. It is apparent that many people on “higher” doses of oral estrogen do not get anywhere near adequate blood levels. This means under absorption or over metabolism in the liver before being released into the circulation. We would expect the same response for OCP users as well. For our patients who want to be or need to be on OCP’s, with any symptoms, we are giving supplemental 17B estradiol that can be measured in the blood. This alleviates all of the symptoms described here, proving our theory. Using good physiology principles and thinking out of the box is the only way to figure out observations that we see daily in our practice. If you have any of these symptoms, they can be corrected or you can be converted to other forms of birth control.

Of note, this study is in alignment with our observation that progesterone only birth control has a much higher rate of these complications because estrogen levels are suppressed to near zero. These would include the mini-pill, depo provera, the hormonal IUD, and nexplanon implantable device. While the birth control is outstanding with these agents, the hormonal disruption is more extreme than described above and should be used with great caution, or with the addition of estrogen. Sorry for the length of the discussion but this is a complicated picture that has affected hundreds of million of women for years and deserves a complete discussion. Here’s to a happier life!

http://www.medicaldaily.com/should-you-stop-taking-your-birth-control-oral-contraceptive-pills-may-415842

   
Go back to category:
[ssba]

Comments are closed.